ASSOCIATION OF POSTOPERATIVE DELIRIUM WITH RAISED SERUM LEVELS OF ANTICHOLINERGIC DRUGS

Larry E. Tune, Anthony Holland, Marshal F. Folstein, Namir F. Damlouji, Timothy J. Gardner, Joseph T. Coyle

Research output: Contribution to journalArticlepeer-review

200 Scopus citations

Abstract

Drugs with anticholinergic effects are often used in surgical procedures and may impair higher cognitive functions and produce delirious states. This prospective study examined the relation between serum levels of anticholinergic drugs, measured by a radioreceptor assay, and the development of delirium in patients. undergoing cardiac surgery. Most patients who had postoperative delirium had high serum levels of anticholinergic drugs, whereas those who remained cognitively intact had low levels; and impairment in cortical function correlated with serum levels of anticholinergic drugs (p<0·001). Raised serum levels of drugs with anticholinergic effects may contribute to the development of delirium, and to the increase in risk of morbidity following cardiac surgery.

Original languageEnglish (US)
Pages (from-to)651-653
Number of pages3
JournalThe Lancet
Volume318
Issue number8248
DOIs
StatePublished - Sep 26 1981

ASJC Scopus subject areas

  • General Medicine

Fingerprint

Dive into the research topics of 'ASSOCIATION OF POSTOPERATIVE DELIRIUM WITH RAISED SERUM LEVELS OF ANTICHOLINERGIC DRUGS'. Together they form a unique fingerprint.

Cite this